Oklahoma, 2011

Drought in Oklahoma, June 1 to 30, 2011

June 1 to 30, 2011 · NWS OUN · 40 events in 40 counties and zones

The drought continued over much of the western two-thirds of Oklahoma during the month of June. The brief relief that was seen over a small part of Oklahoma extinguished by mid/late month, as the 2nd wettest month of the year (climatologically) did not pan out.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The drought continued over much of the western two-thirds of Oklahoma during the month of June. The brief relief that was seen over a small part of Oklahoma extinguished by mid/late month, as the 2nd wettest month of the year (climatologically) did not pan out. Burn bans were established over several counties. However, several grass fires were reported due to the exceptionally dry conditions and very hot temperatures. The cotton crop took quite a hit, with the majority likely to be abandoned. The wheat crop had already taken a huge loss, as most farmers were not able to harvest much.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 31, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, May 31, 10:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1142 PM CDT TUE MAY 31 2011

.AVIATION...
CONVECTION ACROSS EASTERN TEXAS PANHANDLE HAS BEEN SLOW TO
ADVANCE/DEVELOP EAST TONIGHT. LOW LEVEL WINDS SOMEWHAT STRONGER
ACROSS TEXAS PANHANDLE TONIGHT BUT ARE FORECAST TO WEAKEN AND VEER
OVERNIGHT. STILL MAY SEE CONVECTION DEVELOP IN AND AROUND
GAG/WWR/HBR/CSM OVERNIGHT SO WILL MENTION IN TAFS DURING FIRST 6
HOURS. 00Z GFS APPEARS TO BE TOO GENEROUS WITH THE DEVELOPMENT OF
STORMS OVERNIGHT EARLY WEDNESDAY SO WILL TREND WITH LESS COVERAGE
OF STORMS PER NAM12/HRRR RUNS. FRONT WILL LIFT INTO KANSAS ON
WEDNESDAY WITH SOUTH TO SOUTHEAST WINDS PREVAILING.

&&

.PREV DISCUSSION... /ISSUED 922 PM CDT TUE MAY 31 2011/

UPDATE...
CURRENT POP DISTRIBUTION FOR TONIGHT IN TERMS OF RELATIVE MAXIMUM
VALUES STILL LOOKS REASONABLE GIVEN CURRENT RADAR DATA. HOWEVER...
WE MIGHT BE A LITTLE OPTIMISTIC IN VALUES AS YOU MOVE AWAY FROM
THE MAX IN SW OK. INDIVIDUAL STORM ELEMENTS JUST TO THE WEST OF
OUR CWA HAVE TROUBLE SUSTAINING THEMSELVES WHILE EARLIER STORMS
FARTHER WEST NEAR LBB HAVE ALSO WEAKENED. GIVEN THE RELATIVELY
WEAK WIND SHEAR PROFILES... STORMS MAY BE GETTING UNDERCUT BY
OUTFLOW. LATEST NAM AND HRR FORECASTS DO NOT SEEM TOO INTERESTED
IN CARRYING CONVECTION VERY FAR INTO THE EARLY MORNING HOURS.
ALTHOUGH STORMS MAY BE GETTING SOME SUPPORT FROM A WEAK UPPER
WAVE THAT HAS BEEN MOVING EAST OUT OF NM... THE 00Z OKC SOUNDING
INDICATES A DECENT CAP AROUND 750 MB WHICH WOULD MAKE IT MORE
DIFFICULT TO TAP THE GOOD LOW-LEVEL INSTABILITIES THIS FAR EAST. WILL
LOWER POPS A BIT OVER THE CENTRAL AND EAST FOR TONIGHT AND MAKE
SOME MINOR ADJUSTMENTS TO THE WINDS.

PREV DISCUSSION... /ISSUED 630 PM CDT TUE MAY 31 2011/

DISCUSSION...
STORMS HAVE FORMED LATE THIS AFTERNOON NEAR TEXAS/NEW MEXICO
BORDER SOUTHWEST OF LUBBOCK. STORMS MAY INCREASE IN NUMBER AND
ORGANIZATION THIS EVENING AS THEY MOVE NORTHEAST.  FOR NOW
WILL NOT MENTION TSRA IN TAFS BUT MAY NEED TO ADD IN LATER
PERIODS IF CONVECTIVE TRENDS MATCH CLOSER TO MODEL GUIDANCE.
EAST TO SOUTHEAST WINDS WILL PREVAIL OVER THE NEXT 6 TO 9 HOURS.

PREV DISCUSSION... /ISSUED 327 PM CDT TUE MAY 31 2011/

DISCUSSION...
WITH CLOUD COVER MAINTAINING TO THE SOUTH OF THE FRONT THIS AFTN...
THE FRONT HAS BEEN ABLE TO KEEP ITS INTEGRITY BETTER THAN THE MODELS
HAD FORESEEN. THEREFORE PROBABILITY OF SEEING SOME SHWR/TSTM
DEVELOPMENT NEAR/SOUTH OF THIS BOUNDARY THIS AFTN POSSIBLY A BIT
HIGHER THAN EARLIER ANTICIPATED. HOWEVER IT STILL APPEARS BETTER CHANCE
IS ACROSS WEST/SOUTHWEST THIS EVENING AS AREA OF STORMS LIKELY TO
DEVELOP JUST TO OUR SOUTHWEST... AS UPSLOPE/MOISTURE POOLS NEAR SFC
BOUNDARY ACROSS WEST TEXAS. THEREFORE WILL HAVE HIGHEST POPS IN
THOSE AREAS... BUT KEEP SOME PRECIP CHANCES JUST ABOUT EVERYWHERE
TONIGHT.

WILL LINGER SOME PRECIP CHANCES THROUGH TOMORROW AS WHAT IS LEFT OF
BOUNDARY LIFTS BACK NORTH AND MODELS CONT TO INDICATE MINOR WAVE
TRANSLATING NE ACROSS AREA. OTHERWISE... REMAINDER OF THE WEEK INTO
THE WEEKEND APPEARS TO BE HOT AND MUGGY WITH MODERATE SOUTH WIND...
STRONGEST ACROSS WEST. ALSO MODELS CONT TO SHOW SOME DISTURBANCE
MAKING ITS WAY WEST ON SOUTH SIDE OF UPPER RIDGE WHICH MAY ALLOW A
FEW SHOWERS TO DEVELOP ACROSS SOUTHEAST PORTIONS OF THE AREA BY LATE
IN THE WEEKEND INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  90  69  93 /  30  30  10   0
HOBART OK         69  92  66  94 /  50  20  10   0
WICHITA FALLS TX  73  92  68  95 /  30  20   0   0
GAGE OK           61  91  66  94 /  30  30  10   0
PONCA CITY OK     65  87  70  93 /  20  30  10   0
DURANT OK         72  91  70  94 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

01/01/01
Hazardous weather outlook, May 31, 8:30 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
930 PM CDT TUE MAY 31 2011

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
930 PM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS PARTS
OF SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS.

LOCATION...
THE RISK AREA IS GENERALLY WEST OF A LINE FROM ERICK TO QUANAH TO
BENJAMIN.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM ACROSS PARTS OF THE
TEXAS PANHANDLE TONIGHT AS WARM...MOIST AIR LIFTS NORTHWARD IN
ADVANCE OF AN UPPER-LEVEL DISTURBANCE.  SOME OF THESE STORMS MAY
DEVELOP OR MOVE INTO WESTERN OKLAHOMA AND NORTH TEXAS FROM THE LATE
EVENING INTO THE OVERNIGHT HOURS.  ELEVATED INSTABILITY WILL BE
SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS WITH HAIL TO THE SIZE OF
GOLFBALLS AND WINDS TO 60 MPH.  THE STORMS WILL BE SLOW MOVING
THEREFORE LOCALLY HEAVY RAINFALL MAY ALSO OCCUR.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY JUNE 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN NORTHERN OKLAHOMA
WEDNESDAY. THE THREAT FOR SEVERE STORMS WILL REMAIN LOW. DRY WEATHER
IS EXPECTED THROUGH THE LATE PART OF THE WEEK WITH SCATTERED
THUNDERSTORMS POSSIBLE AGAIN IN SOUTHEAST OKLAHOMA SUNDAY AND
MONDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

40 drought. Local standard time, as filed.

Drought, Harper

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Other Federal Agency
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

D4 drought status continued through the month.

Drought, Ellis

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Other Federal Agency
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

D4 drought status continued through the month.

Drought, Roger Mills

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Other Federal Agency
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

D4 drought status continued through the month.

Drought, Beckham

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Other Federal Agency
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

D4 drought status continued through the month.

Drought, Greer

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Greer forecast zone
Reported by
Other Federal Agency
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

D4 drought status continued through the month.

Drought, Harmon

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Other Federal Agency
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

D4 drought status continued through the month.

Drought, Jackson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

D4 drought status continued through the month.

Drought, Woods

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Woods forecast zone
Reported by
Other Federal Agency
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 21.

Drought, Woodward

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Other Federal Agency
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 21.

Drought, Dewey

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Other Federal Agency
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 21.

Drought, Custer

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Custer forecast zone
Reported by
Other Federal Agency
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 21.

Drought, Washita

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Washita forecast zone
Reported by
Other Federal Agency
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 21.

Drought, Kiowa

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Other Federal Agency
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 21.

Drought, Alfalfa

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Other Federal Agency
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 21.

Drought, Major

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Major forecast zone
Reported by
Other Federal Agency
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 21.

Drought, Blaine

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Other Federal Agency
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 21.

Drought, Comanche

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Comanche forecast zone
Reported by
Other Federal Agency
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 21.

Drought, Stephens

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Stephens forecast zone
Reported by
Other Federal Agency
Coordinates
34.486, -97.851 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 21.

Drought, Garvin

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Garvin forecast zone
Reported by
Other Federal Agency
Coordinates
34.705, -97.309 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 21.

Drought, Carter

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Carter forecast zone
Reported by
Other Federal Agency
Coordinates
34.251, -97.286 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 21.

Drought, Tillman

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Other Federal Agency
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 14.

Drought, Jefferson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Other Federal Agency
Coordinates
34.111, -97.836 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 14.

Drought, Cotton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cotton forecast zone
Reported by
Other Federal Agency
Coordinates
34.290, -98.372 (the zone’s center; the record gives no point)

D3 status at the beginning of the month worsened to D4 by June 14.

Drought, Grant

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

D3 status maintained itself through the month.

Drought, Kingfisher

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Other Federal Agency
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

D2 drought status at the beginning of the month worsened to D3 by June 21.

Drought, Canadian

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Other Federal Agency
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

D2 drought status at the beginning of the month worsened to D3 by June 21.

Drought, Caddo

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Other Federal Agency
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

D2 drought status at the beginning of the month worsened to D3 by June 21.

Drought, McClain

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
McClain forecast zone
Reported by
Other Federal Agency
Coordinates
35.009, -97.444 (the zone’s center; the record gives no point)

D2 drought status at the beginning of the month worsened to D3 by June 21.

Drought, Love

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Love forecast zone
Reported by
Other Federal Agency
Coordinates
33.950, -97.244 (the zone’s center; the record gives no point)

D2 drought status at the beginning of the month worsened to D3 by June 21.

Drought, Murray

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Murray forecast zone
Reported by
Other Federal Agency
Coordinates
34.482, -97.068 (the zone’s center; the record gives no point)

D2 drought status at the beginning of the month worsened to D3 by June 21.

Drought, Logan

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Other Federal Agency
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

D2 drought status developed on June 28.

Drought, Oklahoma

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Oklahoma forecast zone
Reported by
Other Federal Agency
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

D2 drought status developed on June 28.

Drought, Lincoln

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Other Federal Agency
Coordinates
35.703, -96.881 (the zone’s center; the record gives no point)

D2 drought status developed on June 28.

Drought, Cleveland

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cleveland forecast zone
Reported by
Other Federal Agency
Coordinates
35.203, -97.326 (the zone’s center; the record gives no point)

D2 drought status maintained itself through the month.

Drought, Pottawatomie

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
Other Federal Agency
Coordinates
35.207, -96.948 (the zone’s center; the record gives no point)

D2 drought status developed by June 21.

Drought, Seminole

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Seminole forecast zone
Reported by
Other Federal Agency
Coordinates
35.168, -96.615 (the zone’s center; the record gives no point)

D2 drought status developed by June 21.

Drought, Pontotoc

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Pontotoc forecast zone
Reported by
Other Federal Agency
Coordinates
34.728, -96.684 (the zone’s center; the record gives no point)

D2 drought status developed by June 21.

Drought, Hughes

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hughes forecast zone
Reported by
Other Federal Agency
Coordinates
35.048, -96.250 (the zone’s center; the record gives no point)

D2 drought status developed by June 28.

Drought, Coal

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Coal forecast zone
Reported by
Other Federal Agency
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

D2 drought status developed by June 28.

Drought, Johnston

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Johnston forecast zone
Reported by
Other Federal Agency
Coordinates
34.317, -96.661 (the zone’s center; the record gives no point)

D2 drought status developed by June 28.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329197, 329198, 329199, 329200, 329201, 329202, 329203, 329205, 329206, 329207, 329208, 329209, 329210, 329211, 329212, 329214, 329215, 329216, 329217, 329218, 329219, 329220, 329221, 329222, 329223, 329224, 329225, 329227, 329228, 329229, 329230, 329231, 329232, 329233, 329235, 329236, 329237, 329239, 329240, 329241.